MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SIMPLEX HV US 1 PACK; BONE CEMENT

STRYKER ORTHOPAEDICS-MAHWAH SIMPLEX HV US 1 PACK; BONE CEMENT
Catalog Number 6194-1-001
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Swelling/ Edema (4577)
Date of Event 03/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Daughter of patient reported that within a year of primary right knee surgery, (b)(6) 2019, her mother experienced implant "failure" and within two years required a revision, april 7, 2021.Patient experienced a femur fracture during the revision which required a "rod" to be placed.Patient currently experiences right knee stiffness and swelling.Patient did experience pain at/around her third post op visit which she reported to her surgeon at the time.Patient confirmed that she was actively doing physical therapy at the time of the onset of pain.Daughter is inquiring if implants are subject to a recall.Update 11/14/2023: per medical review addendum, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.Update: 11/27/2023: per med review, the surgeon states there was notice of part of the cement mantle being broken off at approximately 3 months after the surgery.
 
Event or Problem Description
Daughter of patient reported that within a year of primary right knee surgery, (b)(6) 2019, her mother experienced implant "failure" and within two years required a revision, (b)(6) 2021.Patient experienced a femur fracture during the revision which required a "rod" to be placed.Patient currently experiences right knee stiffness and swelling.Patient did experience pain at/around her third post op visit which she reported to her surgeon at the time.Patient confirmed that she was actively doing physical therapy at the time of the onset of pain.Daughter is inquiring if implants are subject to a recall.Update (b)(6) 2023: per medical review addendum, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.Update: (b)(6) 2023: per med review, the surgeon states there was notice of part of the cement mantle being broken off at approximately 3 months after the surgery.
 
Additional Manufacturer Narrative
An event regarding loosening involving simplex cement mix was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of medical records with a clinical consultant indicated "this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.I can confirm that the primary procedure and revision procedure took place since i was able to review the xrays.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself.Based upon the x-rays of the right triathlon total knee arthroplasty taken on (b)(6) 2020, i do not see an obvious failure mode.However x-rays taken on (b)(6) 2021, show the revision implant in place.I would need more information regarding the immediate pre-revision clinical situation and radiographic situation in order to assess the root cause or contributory causes to the failure.Upon review of the revision operation report, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.The root cause of malrotation and malposition of the femoral and tibial component is clearly iatrogenic.Anatomical landmarks must be used in order to be certain of the proper position and rotation.I would not assign any causality to the implant itself.The complication of a fracture of the metaphyseal region of the femur is also iatrogenic as well." product history review: as per the oem, "check of batch documentation, no deviations." complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of medical records with a clinical consultant indicated "this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.I can confirm that the primary procedure and revision procedure took place since i was able to review the xrays.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself.Based upon the x-rays of the right triathlon total knee arthroplasty taken on (b)(6) 2020, i do not see an obvious failure mode.However x-rays taken on (b)(6) 2021, show the revision implant in place.I would need more information regarding the immediate pre-revision clinical situation and radiographic situation in order to assess the root cause or contributory causes to the failure.Upon review of the revision operation report, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.The root cause of malrotation and malposition of the femoral and tibial component is clearly iatrogenic.Anatomical landmarks must be used in order to be certain of the proper position and rotation.I would not assign any causality to the implant itself.The complication of a fracture of the metaphyseal region of the femur is also iatrogenic as well." the patient would like to know if her implants were subject to a recall and it has been confirmed that these devices are not subject to a recall.Additionally, the reported device is an oem product.Written acknowledgement from the oem supplier that an investigation has been initiated at the oem supplier site was received, and has been attached within the communication log.See supplier issue ref # (b)(4).No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.Additionally, as per the oem: "to exclude a product specific cause, the batch documentation was checked, no deviations were detected.A retain sample test was no longer possible as the cement has now passed its expiration date.A user or patient specific cause is possible.A report to fda has been done.".

Brand Name
SIMPLEX HV US 1 PACK
Common Device Name
BONE CEMENT
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18312833
Report Number0002249697-2023-01548
Device Sequence Number6151957
Product Code LOD
UDI-Device Identifier04260056885747
UDI-Public04260056885747
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K123225
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6194-1-001
Device Lot Number843AA924EZ
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/27/2023
Supplement Date Received by Manufacturer04/23/2024
Initial Report FDA Received Date12/12/2023
Supplement Report FDA Received Date05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight63 KG
Patient RaceBlack Or African American